Ask a doctor

Possible to Never See Any Benefit from Tretinoin?

I’m a 42 year-old male, started using Retin-A Micro Gel .04% four months ago, to combat fine facial wrinkles. I’m still not seeing any benefit, only side effects: dry, irritated skin and an increase in acne. Initially I applied every other day, but gradually descreased usage to once-a-week to avoid the sun-burn-like irritation. The irritation is better, but still no benefit! I actually look OLDER. I use SPF 40 and a gentle cleanser. Is it possible my skin never adapts to the Tretinoin? Thanks!

Doctor Answers (2)

Retinoids not for everyone

+2

When used on a consistent basis, retin-A can be helpful for fine lines, wrinkles, pigmentation, and can stimulate collagen production. Much of this occurs when using the medication for several months. Initially, retin-A causes a micro-peel in which the surface layers of the skin exfoliate and existing acne is purged. This peeling and irritation may last for approximately 3-4 weeks and I usually recommend bland emollients during this phase. With persistent use the skin will adjust, but not for everyone. There are several types of retinoids available and some that are geared towards sensitive skin, such as Atralin and Renova, and these may be better options for you should your irritation continue. That being said, some patients, particularly those with sensitive skin and rosacea may not be able to tolerate retinoids at all. Speak with your dermatologist about alternative options.


Stuart Dermatologist
5.0 out of 5 stars 1 review

Subtle Anti-Aging Results from Topical Retinoids

+1

In most patients, it takes approximately 6 months to notice the anit-aging benefits of a topical retinoid like Retin A.  This time lag is usually due to the period required for new collagen production to begin.  The decrease in fine lines and other cosmetic benefits derived from a topical retinoid are subtle and usually can only be detected when comparing before and after photos.

Anthony Perri, MD
Houston Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.